Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 207, NWS Jackson, MS

May 9, 2006Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2006, 1:31 PM CDT for Smith County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2006, 1:31 PM CDT (18:31 UTC)
Expired
May 9, 2006, 2:30 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:26 AM CDTSevere Thunderstorm WatchSPC7 hr
May 9, 12:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:20 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 9, 10:20 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT TUE MAY 9 2006

.DISCUSSION...BEGINNING OF ANOTHER ACTIVE WX DAY. SFC BOUNDARY IS
MODIFYING AND SLOWLY CREEPING NORTHWARD PUSHING THE INSTABILITY MORE
INTO THE CWA. WILL BE ISSUING A SVR TS WATCH FOR THE SE CWA SHORTLY
AS ACTIVITY CONTINUES TO FIRE WITH THE APPROACHING POTENT S/W MOVING
ACROSS N LA. STEEP LAPSE RATES WILL RESULT IN NEARLY 3000 MLCAPE
ACROSS THE SOUTH ALONG WITH 40KTS 0-6KM SHEAR. THIS WILL SUPPORT
SOME SUPERCELL STRUCTURES WITH THE RISK OF LARGE DAMAGING HAIL AND
WINDS. DUE TO THE PROXIMITY OF THE SFC BOUNDARY...LOW LEVEL SHEAR
WILL BE ENHANCED AND THERE WILL EXIST THE POTENTIAL FOR SOME
ISOLATED TORNADOES.

UPDATE WILL BE ISSUED SHORTLY TO INCLUDE THE WATCH ALONG WITH
INCREASED POPS AND SVR WORDING FOR THE SE. THE REST OF THE FORECAST
LOOKS PRETTY GOOD AND NO UPDATES ARE ANTICIPATED AT THIS TIME.

ACTIVITY ACROSS THE NW HALF MAY WAIT UNTIL LATER TONIGHT WITH THE
NEXT S/W. THIS FIRST S/W MAY BE JUST TOO FAST AND NOT ALLOW THE DEEP
MOISTURE TO GET ESTABLISHED. MORE ON THIS LATER.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, May 9, 9:31 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
931 AM CDT TUE MAY 09 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101431-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
931 AM CDT TUE MAY 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA THIS AFTERNOON THROUGH THE OVERNIGHT. AN ENHANCED RISK IS
ANTICIPATED THIS AFTERNOON...MAINLY SOUTHEAST OF A BROOKHAVEN TO
MERIDIAN LINE. LARGE HAIL...POSSIBLY GOLF BALL SIZE AND
LARGER...AND DAMAGING WINDS WILL BE THE MAIN RISKS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE ACROSS THE SOUTHEAST COUNTIES DUE
TO THE PROXIMITY OF THE SURFACE BOUNDARY.

THE THUNDERSTORMS YESTERDAY EVENING HELPED TO STALL A SURFACE
BOUNDARY ACROSS SOUTH MISSISSIPPI THIS MORNING. THIS FEATURE
SEPARATES VERY UNSTABLE AIR TO THE SOUTH AND THIS WILL SPREAD
NORTHWARD THROUGH THE MIDDAY HOURS. AS THIS OCCURS...A VERY
POTENT DISTURBANCE WILL MOVE EAST OUT OF NORTHERN LOUISIANA AND
FIRE THUNDERSTORMS DURING THE AFTERNOON HOURS. STORMS ARE
EXPECTED TO FIRE ANYWHERE ALONG A LINE FROM TALLULAH TO
HATTIESBURG BETWEEN 11 AM AND 1 PM. MORE STORMS WILL DEVELOP AS
THE AFTERNOON PROGRESSES...ESPECIALLY EAST OF I-55...WITH THE
WORST AND MOST INTENSE STORMS OCCURRING ALONG AND SOUTHEAST OF A
BROOKHAVEN TO MERIDIAN LINE. DUE TO INCREASED LOW LEVEL SHEAR
NEAR THE SURFACE BOUNDARY...ISOLATED TORNADOES WILL BE POSSIBLE
ACROSS THE SOUTHEAST COUNTIES.

OVERNIGHT A LARGE STORM COMPLEX WILL DROP OUT OF THE PLAINS INTO
THE DELTA REGION BRINGING THE RISK FORE MORE SEVERE STORMS. AT
THIS TIME...JUST HOW MUCH SEVERE ACTIVITY THAT WILL DEVELOP IS
HARD TO DETERMINE DUE TO WHAT OCCURS THIS AFTERNOON. LARGE HAIL
AND DAMAGING WINDS WILL REMAIN THE PRIMARY CONCERNS. AGAIN A FEW
TORNADOES CAN NOT BE EXCLUDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ANY ONGOING SEVERE WEATHER WEDNESDAY AFTERNOON SHOULD COME TO AN
END WEDNESDAY NIGHT FOR THE ENTIRE OUTLOOK AREA. AT THIS
TIME...LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN
CONCERNS FROM THESE STORMS...AND ISOLATED TORNADOES CAN NOT BE
RULED OUT.

A POTENT SPRING STORM SYSTEM WILL CROSS THE LOWER MISSISSIPPI
VALLEY ON WEDNESDAY AND DRAG A COLD FRONT THROUGH THE ENTIRE
OUTLOOK AREA WEDNESDAY NIGHT. PLENTY OF MOISTURE...UNSTABLE
AIR...AND WIND SHEAR AHEAD OF THE FRONT WILL BRING A BROKEN LINE
AS THE FINAL ROUND OF STORMS SOUTH EASTWARD ACROSS THE REGION.
ALL OF THE STORMS SHOULD BE GONE BY THURSDAY MORNING.

PLEASE CONTINUE TO MONITOR THE FORECAST FOR FURTHER UPDATES.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND THEN AGAIN
SOMETIME ON WEDNESDAY...OTHERWISE SHOULD NOT BE NEEDED THURSDAY
THROUGH MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 9, 11:11 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1111 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             NEWELLTON               32.07N 91.24W
05/08/2006  M1.00 INCH       TENSAS             LA   PUBLIC

            QUARTER SIZED HAIL REPORTED AT LAKE BRUIN GROCERY.

&&

GERARD
Local storm report, May 9, 11:22 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             9 SE ELLISVILLE         31.51N 89.10W
05/09/2006  M0.25 INCH       JONES              MS   EMERGENCY MNGR

            REPORTED IN THE OVET COMMUNITY.

&&

CAMPBELL
Local storm report, May 9, 11:27 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 S NEW HEBRON          31.69N 89.98W
05/08/2006  M1.50 INCH       LAWRENCE           MS   COUNTY OFFICIAL

&&

GERARD
Local storm report, May 9, 11:39 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 N PORT GIBSON         32.06N 90.98W
05/08/2006  E1.75 INCH       CLAIBORNE          MS   PUBLIC

            REPORTED BY GAS STATION NEAR PORT GIBSON.

&&

GERARD
Local storm report, May 9, 12:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             2 SW NEWTON             32.30N 89.18W
05/09/2006  M0.75 INCH       NEWTON             MS   EMERGENCY MNGR

&&

AEG
Local storm report, May 9, 1:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CROWVILLE               32.24N 91.59W
05/08/2006  E1.00 INCH       FRANKLIN           LA   PUBLIC

            PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS IN THE
            AREA AROUND CROWVILLE.

&&

GERARD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM CDTSevere Thunderstorm WarningJANLawrence58 min
May 8, 7:13 PM CDTTornado WarningJANClaiborne62 min
May 8, 7:19 PM CDTSevere Thunderstorm WarningJANJefferson Davis56 min
May 8, 7:36 PM CDTTornado WarningJANCopiah54 min
May 8, 7:51 PM CDTSevere Thunderstorm WarningJANJefferson39 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningJANLamar, Marion48 min
May 8, 8:00 PM CDTSevere Thunderstorm WarningJANCovington, Jones60 min
May 8, 8:07 PM CDTSevere Thunderstorm WarningJANLincoln53 min
May 8, 8:16 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lamar, Marion44 min
May 8, 8:17 PM CDTSevere Thunderstorm WarningJANLawrence58 min
May 8, 8:21 PM CDTSevere Thunderstorm WarningJANFranklin54 min
May 8, 8:25 PM CDTSevere Thunderstorm WarningJANForrest20 min
May 8, 8:25 PM CDTSevere Thunderstorm WarningJANAdams65 min
May 8, 8:38 PM CDTSevere Thunderstorm WarningJANForrest52 min
May 8, 8:45 PM CDTSevere Thunderstorm WarningJANLamar15 min
May 8, 8:52 PM CDTTornado WarningJANJefferson Davis, Lawrence33 min
May 8, 8:57 PM CDTSevere Thunderstorm WarningJANLincoln29 min
May 8, 9:13 PM CDTSevere Thunderstorm WarningJANLamar, Marion77 min
May 9, 10:29 AM CDTSevere Thunderstorm WarningJANJones35 min
May 9, 12:35 PM CDTSevere Thunderstorm WarningJANNewton, Scott55 min
May 9, 1:27 PM CDTSevere Thunderstorm WarningJANJones63 min
May 9, 1:29 PM CDTSevere Thunderstorm WarningJANLauderdale27 min
May 9, 1:32 PM CDTSevere Thunderstorm WarningJANJasper58 min
May 9, 1:45 PM CDTSevere Thunderstorm WarningJANKemper30 min
May 9, 1:48 PM CDTSevere Thunderstorm WarningJANRankin, Scott42 min
May 9, 1:59 PM CDTSevere Thunderstorm WarningJANLeake46 min
May 9, 2:05 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Simpson55 min
May 9, 2:08 PM CDTSevere Thunderstorm WarningJANJasper, Newton67 min
May 9, 2:23 PM CDTSevere Thunderstorm WarningJANNeshoba67 min
May 9, 2:30 PM CDTSevere Thunderstorm WarningJANScott45 min
May 9, 2:36 PM CDTSevere Thunderstorm WarningJANClay54 min
May 9, 2:55 PM CDTSevere Thunderstorm WarningJANJones20 min
May 9, 3:00 PM CDTSevere Thunderstorm WarningJANOktibbeha45 min
May 9, 3:00 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith45 min
May 9, 3:02 PM CDTSevere Thunderstorm WarningJANLeake58 min
May 9, 3:30 PM CDTSevere Thunderstorm WarningJANGrenada45 min
May 9, 3:40 PM CDTSevere Thunderstorm WarningJANClay, Lowndes65 min
May 9, 3:56 PM CDTSevere Thunderstorm WarningJANNewton49 min
May 9, 4:27 PM CDTSevere Thunderstorm WarningJANClarke18 min
May 9, 4:31 PM CDTSevere Thunderstorm WarningJANLauderdale74 min
May 9, 5:06 PM CDTSevere Thunderstorm WarningJANClarke54 min
May 9, 5:34 PM CDTSevere Thunderstorm WarningJANRankin, Scott56 min
May 9, 5:48 PM CDTSevere Thunderstorm WarningJANSmith57 min
May 9, 6:23 PM CDTSevere Thunderstorm WarningJANSimpson21 min
May 9, 6:25 PM CDTSevere Thunderstorm WarningJANJasper65 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee, Winston30 min
May 9, 6:30 PM CDTSevere Thunderstorm WarningJANClarke60 min
May 9, 6:42 PM CDTTornado WarningJANSmith48 min
May 9, 6:53 PM CDTTornado WarningJANClarke, Jasper37 min
May 8, 7:15 PM CDTTornado WarningJANTensas38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.